Alert archive / Iowa / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 50, NWS Des Moines, IA
NWS Des Moines, IA issued this severe thunderstorm warning at Mar 30, 2006, 6:17 PM CST for Clarke County, Iowa. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Mar 30, 2006, 6:17 PM CST (00:17 UTC)
- Expired
- Mar 30, 2006, 7:00 PM CST
- In force
- 43 min
- Issued by
- NWS Des Moines, IA
- Area
- Counties, with a storm outline in the text
County Clarke County, IA
The radar
The Des Moines radar (KDMX), 75 km from the middle of the area, began a volume at 00:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 30, 2:15 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 0.3 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 135 m²/s²
- 0-3 km storm-relative helicity
- 120 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KDMX 310017 SVRDMX IAC039-310100- /O.NEW.KDMX.SV.W.0050.060331T0017Z-060331T0100Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DES MOINES IA 617 PM CST THU MAR 30 2006 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CLARKE COUNTY IN SOUTH CENTRAL IOWA. * UNTIL 700 PM CST. * AT 614 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DESTRUCTIVE HURRICANE FORCE WINDS IN EXCESS OF 80 MPH. ACTIVATION OF LOCAL WARNING SYSTEMS IS RECOMMENDED. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 13 MILES SOUTH OF WINTERSET TO 16 MILES SOUTHWEST OF OSCEOLA...OR ALONG A LINE EXTENDING FROM 36 MILES SOUTHWEST OF DES MOINES TO 42 MILES NORTH OF BETHANY...AND MOVING NORTHEAST AT 45 MPH. * SEVERE THUNDERSTORMS WILL BE... NEAR OSCEOLA BY 630 PM CST. NEAR WOODBURN BY 640 PM CST. THE LOCATION OF MURRAY IS ALSO IN THE PATH OF THESE SEVERE THUNDERSTORMS. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST THURSDAY EVENING FOR SOUTHWESTERN IOWA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. GO TO A BASEMENT OR SMALL INTERIOR ROOM. EXTENSIVE DAMAGE IS LIKELY. EVACUATE MOBILE HOMES...AND SEEK SHELTER IN A STURDY BUILDING. SEVERE STRAIGHT LINE WINDS CAN SOUND LIKE A TORNADO...AND PRODUCE SIMILAR DAMAGE. LAT...LON 4116 9401 4090 9401 4092 9358 4115 9358 $$ KINNEY
2 follow-up statements
000 WWUS53 KDMX 310035 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 635 PM CST THU MAR 30 2006 IAC039-310100- /O.CON.KDMX.SV.W.0050.000000T0000Z-060331T0100Z/ CLARKE IA- 635 PM CST THU MAR 30 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CLARKE COUNTY UNTIL 700 PM CST... AT 631 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF OSCEOLA TO 7 MILES SOUTHWEST OF OSCEOLA...OR ALONG A LINE EXTENDING FROM 33 MILES SOUTH OF DES MOINES TO 45 MILES SOUTH OF DES MOINES...AND MOVING EAST AT 30 MPH. SEVERE THUNDERSTORMS WILL BE... NEAR WOODBURN BY 650 PM CST. A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO WARNING. ALTHOUGH NOT IMMEDIATELY LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL INTERIOR ROOM. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST THURSDAY EVENING FOR SOUTHWESTERN IOWA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FRIDAY MORNING FOR EASTERN IOWA. LAT...LON 4116 9401 4090 9401 4092 9358 4115 9357 $$ KINNEY
000 WWUS53 KDMX 310105 SVSDMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 705 PM CST THU MAR 30 2006 IAC039-310115- /O.EXP.KDMX.SV.W.0050.000000T0000Z-060331T0100Z/ CLARKE IA- 705 PM CST THU MAR 30 2006 ...THE SEVERE THUNDERSTORM WARNING FOR CLARKE COUNTY HAS BEEN ALLOWED TO EXPIRE... AT 700 PM CST...WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE THUNDERSTORMS WHICH PROMPTED THE WARNING HAVE WEAKENED...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. THEREFORE...THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE. IF SEVERE WEATHER WAS OBSERVED...CONTACT THE NATIONAL WEATHER SERVICE OFFICE IN DES MOINES AT 1-800-759-9276. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CST THURSDAY EVENING FOR SOUTHWESTERN IOWA. A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CST FRIDAY MORNING FOR EASTERN IOWA. LAT...LON 4116 9401 4090 9401 4092 9358 4115 9357 $$ KINNEY
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 2:51 PM CST, 3 hours 26 minutes earlier.
Area forecast discussion, Mar 30, 2:51 PM CST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE DES MOINES IA 251 PM CST THU MAR 30 2006 DISCUSSION... NEAR TERM FOCUS IS POTENTIAL SEVERE OUTBREAK. WARM SECTOR CONVECTION IS SURGING NORTH OUT OF KANSAS INTO SE NEBRASKA AND SW IA ATTM. A TRAILING LINE OF STORMS ASSOCIATED WITH THE DRY LINE EXTENDS FROM NORTHEAST NEBRASKA INTO EASTERN KANSAS. PER LATEST SWOMCD AND NEW TORNADO WATCH...THE MAIN TORNADO THREAT CONTINUES TO BE THE SW COUNTIES OF THE DES MOINES CWA. HOWEVER...WITH LIMITATIONS IN SURFACE BASED INSTABILITY...THE OVERALL MAIN THREAT OVER THE CWA IS LIKELY STRAIGHT LINE WINDS...FROM DISCRETE CELLS/BOWING SEGMENTS AND LATER IN THE EVENING A LIKELY SQUALL LINE. ISOLATED FLASH FLOODING IS ALSO POSSIBLE...MAINLY FROM VERY INTENSE RAINFALL RATES AS THE STORM MOTION WILL LIKELY BE NORTHWARD IN THE 40-55 MPH RANGE. THE THREAT IS NOT EXPECTED TO BE WIDESPREAD ENOUGH TONIGHT TO WARRANT A WATCH. BY MIDNIGHT...THE THREAT WILL LIKELY HAVE SHIFTED INTO EASTERN IOWA...WITH LINGERING SHOWERS AND ISOLATED THUNDER MAINLY NORTH AFTER MIDNIGHT. A STRONG ISALLOBARIC COUPLET AND TIGHT PRESSURE GRADIENT DEVELOP OVERNIGHT INTO FRIDAY AND WOULD NOT BE SURPRISED TO SEE WIND ADVISORY CRITERIA MET...ESPECIALLY NORTH. WILL LEAVE THIS TO LATER SHIFTS TO EVALUATE FOR POTENTIAL HEADLINES. THE NEXT SYSTEM IS STILL ON TARGET FOR SAT NITE/SUN WITH A SIMILAR SFC LOW PROGGED TO MOVE THROUGH IOWA. ALL MODES OF SEVERE WEATHER WILL LIKELY BE IN PLAY...INCLUDING HEAVY RAIN AND FLASH FLOODING. LOOKING AHEAD...UPPER RIDGING WILL BUILD IN MONDAY INTO TUESDAY. THERE IS SOME MODEL UNCERTAINTY HAS TO HOW FAST THE RIDGE WILL PUSH INTO THE EASTERN CONUS. CURRENT FORECAST HAS SHOWER AND THUNDERSTORM CHANCES FROM TUES NITE THRU THURSDAY. NORMALLY...I DON/T PREFER TO HAVE SO MANY WET PERIODS IN THE EXTENDED...BUT WILL LEAVE THE FORECAST ALONE FOR NOW. THE GFS IS INDICATING WAA STORMS LATE TUESDAY INTO WEDNESDAY MORNING...THEN A STRONG SYSTEM THROUGH THE REGION THURSDAY AND THURSDAY NIGHT. TEMPS SHOULD MODERATE THROUGH THE PERIOD...WITH HIGHS PUSHING 70 CENTRAL AND SOUTH BY THURSDAY. && .DMX WATCHES/WARNINGS/ADVISORIES...TORNADO WATCH ALONG AND SOUTH OF STATE HIGHWAY 30 AND ALONG AND WEST OF INTERSTATE 35 UNTIL 04Z. && KINNEY
Hazardous weather outlook, Mar 30, 2:44 PM CST, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 244 PM CST THU MAR 30 2006 IAZ044>047-057>060-070>073-081>083-092>094-311200- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-DALLAS-POLK-CASS- ADAIR-MADISON-WARREN-ADAMS-UNION-CLARKE-TAYLOR-RINGGOLD-DECATUR- 244 PM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SEVERAL ROUNDS OF THUNDERSTORMS WILL OCCUR THIS AFTERNOON AND EVENING. INITIALLY LARGE HAIL WILL BE THE MAIN THREAT...HOWEVER AFTER 5 PM...ALL TYPES OF SEVERE WEATHER WILL BE POSSIBLE INCLUDING LARGE HAIL...DAMAGING WINDS AND SOME TORNADOES. THIS THREAT WILL CONTINUE THROUGH 10 PM AS A LINE OF STORMS MOVES QUICKLY ACROSS CENTRAL IOWA. INDIVIDUAL STORMS WILL MOVE FROM 45 TO 60 MPH TO THE NORTHEAST DURING THE EVENT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO SUNDAY WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER. MORE THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR 315 PM THIS AFTERNOON FOR THE SEVERE WEATHER EPISODE. SPOTTER ACTIVATION WILL BE NECESSARY THIS AFTERNOON AND EVENING WITH EARLY DEPLOYMENT NECESSARY DUE TO THE FAST MOVING NATURE OF THE STORMS. IAZ004>007-015>017-023>028-033>039-048>050-061-062-074-075- 084>086-095>097-311200- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA- JASPER-POWESHIEK-MARION-MAHASKA-LUCAS-MONROE-WAPELLO-WAYNE- APPANOOSE-DAVIS- 244 PM CST THU MAR 30 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT THUNDERSTORMS WILL EXPAND ACROSS THE REST OF CENTRAL IOWA LATE THIS AFTERNOON AND EVENING. SCATTERED SEVERE STORMS ARE EXPECTED WITH LARGE HAIL AND DAMAGING WINDS THE MAIN THREAT. AN ISOLATED TORNADO IS POSSIBLE LATER THIS EVENING...PRIMARILY SOUTH OF INTERSTATE 80. THE TIME OF GREATEST THREAT WILL BE FROM 6 TO 11 PM. THESE STORMS WILL BE MOVING VERY QUICKLY NORTHEAST AT 45 TO 60 MPH. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ANOTHER THREAT OF THUNDERST0RMS EXISTS ON SATURDAY NIGHT INTO SUNDAY WITH THE POTENTIAL OF HEAVY RAIN AND SOME SEVERE WEATHER. MORE THUNDERSTORMS ARE FORECAST TUESDAY NIGHT INTO WEDNESDAY WITH ALTHOUGH THE SEVERE WEATHER THREAT IS NOT KNOWN AT THIS TIME. .SPOTTER INFORMATION STATEMENT... AN EMERGENCY MANAGEMENT CONFERENCE CALL HAS BEEN SCHEDULED FOR 315 PM THIS AFTERNOON FOR THE SEVERE WEATHER EPISODE. SPOTTER ACTIVATION WILL BE LIKELY LATE THIS AFTERNOON AND EVENING WITH EARLY DEPLOYMENT NECESSARY DUE TO THE FAST MOVING NATURE OF THE STORMS.
In the hours before
Local storm report, Mar 30, 5:51 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
551 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0533 PM HAIL 3 S NORWALK 41.45N 93.68W
03/30/2006 E0.75 INCH WARREN IA TRAINED SPOTTER
REPORTED BY TRAINED SPOTTER.
&&
RUSSELLLocal storm report, Mar 30, 6:03 PM CST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
603 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM TORNADO 4 W CRESTON AIRPORT 41.02N 94.44W
03/30/2006 UNION IA FIRE DEPT/RESCUE
TORNADO REPORTED BRIEF TOUCHDOWN.
&&
RUSSELLLocal storm report, Mar 30, 6:08 PM CST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
608 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0604 PM TORNADO N DE SOTO 41.53N 94.01W
03/30/2006 DALLAS IA LAW ENFORCEMENT
BRIEF TOUCHDOWN. TORNADO HAS LIFTED
&&
SSEARCYLocal storm report, Mar 30, 6:15 PM CST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
615 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM TSTM WND GST 2 W MOUNT AYR 40.71N 94.28W
03/30/2006 E60 MPH RINGGOLD IA TRAINED SPOTTER
&&
FILLBACHLocal storm report, Mar 30, 6:16 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
616 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM TSTM WND DMG CASEY 41.51N 94.52W
03/30/2006 GUTHRIE IA BROADCAST MEDIA
SIX SEMI TRUCKS BLOWN OFF I-80 BETWEEN MILE MARKERS
83-86. POSSIBLE INJURIES. TIME ESTIMATED.
&&
SSEARCYLocal storm report, Mar 30, 6:17 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
617 PM CST THU MAR 30 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL DES MOINES 41.58N 93.62W
03/30/2006 U1.25 INCH POLK IA AMATEUR RADIO
INTERSECTION OF 39TH AND GLOVER
&&
FILLBACHThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 30, 6:00 PM CST | Tornado Warning | DMX | Union | 30 min |
| Mar 30, 6:08 PM CST | Severe Thunderstorm Warning | DMX | Boone | 52 min |
| Mar 30, 6:13 PM CST | Severe Thunderstorm Warning | DMX | Dallas, Polk | 47 min |
| Mar 30, 6:19 PM CST | Severe Thunderstorm Warning | DMX | Hancock | 41 min |
| Mar 30, 6:24 PM CST | Severe Thunderstorm Warning | DMX | Story | 36 min |
| Mar 30, 6:27 PM CST | Severe Thunderstorm Warning | DMX | Hamilton | 33 min |
| Mar 30, 6:41 PM CST | Severe Thunderstorm Warning | DMX | Hardin | 34 min |
| Mar 30, 6:44 PM CST | Severe Thunderstorm Warning | DMX | Wright | 46 min |
| Mar 30, 6:47 PM CST | Severe Thunderstorm Warning | DMX | Marshall | 43 min |
| Mar 30, 6:50 PM CST | Severe Thunderstorm Warning | DMX | Jasper | 40 min |
| Mar 30, 6:52 PM CST | Severe Thunderstorm Warning | DMX | Franklin | 53 min |
| Mar 30, 6:55 PM CST | Severe Thunderstorm Warning | DMX | Cerro Gordo | 50 min |
| Mar 30, 7:01 PM CST | Severe Thunderstorm Warning | DMX | Hancock | 29 min |
| Mar 30, 7:03 PM CST | Severe Thunderstorm Warning | DMX | Warren | 27 min |
| Mar 30, 7:07 PM CST | Severe Thunderstorm Warning | DMX | Butler, Grundy | 53 min |
| Mar 30, 7:29 PM CST | Severe Thunderstorm Warning | DMX | Worth | 36 min |
| Mar 30, 8:02 PM CST | Tornado Warning | DMX | Ringgold | 28 min |
| Mar 30, 8:23 PM CST | Tornado Warning | DMX | Decatur | 37 min |
| Mar 30, 8:50 PM CST | Tornado Warning | DMX | Clarke | 25 min |
| Mar 30, 8:50 PM CST | Tornado Warning | DMX | Clarke | 25 min |
| Mar 30, 9:05 PM CST | Tornado Warning | DMX | Lucas | 25 min |
| Mar 31, 7:33 AM CST | Wind Advisory | DMX | Audubon, Black Hawk, Boone, Bremer, Butler, Calhoun and 32 more | 10 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.